Maryland, 2003

Lightning Strike in Maryland, August 29, 2003

August 29, 2003 · NWS LWX · 1 event in 1 county or zone

An afternoon thunderstorm produced a lightning bolt that struck a home in Brunswick. The home on East A Street was heavily damaged from the resulting fire and two families were displaced.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An afternoon thunderstorm produced a lightning bolt that struck a home in Brunswick. The home on East A Street was heavily damaged from the resulting fire and two families were displaced. The damage was estimated at $50,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 2:00 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 29, 2:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI AUG 29 2003

.EARLY PERIODS...LINE OF CNVCTN FIRING ALNG CDFNT SE OF GRTLKS. LEE
TROF DVLPG E OF RDGS...AND SCTD TSRA PRESENT ALNG/WEST OF IT AS
WELL. OROGRAPHIC LIFT APPRS TO BE PLAYING A ROLE. W/ LEE TROF...
INSTAB... AND THETA-E RDG ALNG BLURDG...FEEL TSRA WL ORGANIZE AND
TRVL EWD LT TAFTN/ELY THIS EVNG. PLENTY OF MSTR PRSNT /PWAT NEAR 2
INCHES/...AS IS INSTAB /LAPS B+ ARND 4000/...BUT SHEAR WEAK. BEST
WNDS 25-30 KT H7-5. ALSO...RGN NOT NEAR ANY ORGANIZED TRIGGER OR
FORCING MECHANISM...SO ACTVTY SHUD WANE ONCE DAYTIME INSOLATION IS
LOST. POPS IN CHC RNG...USING SCT WORDING.

CDFNT COMES CLOSER SAT...AND THEN STALLS ACRS AREA. GEM MOST
PROGRESSIVE...ACTUALLY DRIVING FRNT THRU CWFA. PREFER MORE RESERVED
SOLN...KEEPING FRNT IN VCNTY...AS FLOW AND POSNG/STRENGTH OF HIPRES
NOT APPR TO BE CONDUCIVE TO PUSH IT THRU. AMS A LTL MORE STBL...BUT
FORCING MUCH BTTR.

HTS

.LONG TERM SATURDAY NIGHT THROUGH FRIDAY...

MODELS IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED FORECAST. ALL
SHOW TWO PLAYERS IN THE WEATHER GAME FOR OUR AREA OVER THE NEXT
SEVERAL DAYS. ONE IS THE COLD FRONT EXPECTED TO ENTER THE NORTHWEST
ZONES SATURDAY AND THE SECOND IS A DEVELOPING INVERTED TROUGH OVER
THE NORTH CENTRAL GULF.

THE COLD FRONT WILL BE NEARLY STATIONARY OVER THE REGION FOR A
PROLONGED TIME DUE TO RIDGE HOLDING OFF THE COAST AND A SLOW MOVING
UPPER TROUGH. FRONT WILL TEND TO WAVER ACROSS THE AREA IN RESPONSE
TO DIGGING UPPER TROUGH TO OUR WEST. INVERTED TROUGH WILL MOVE OUT
OF THE GULF...INTO LOUISIANA...AND THEN RIDE ALONG STALLED FRONTAL
BOUNDARY. THIS WILL FEED EVEN MORE MOISTURE INTO AREA. SURFACE LOW
WILL FINALLY LIFT NORTHEAST OF THE AREA ON THURSDAY...AND FRONT
FINALLY MOVES OUT. THIS MEANS THAT FRIDAY WILL BE DRY.

WILL CONTINUE TO CARRY AT LEAST A 40 POP AT MOST PLACES THROUGH
THURSDAY. HIGH TEMPERATURES FOR SUNDAY THROUGH MONDAY WILL AT OR
SLIGHTLY BELOW NORMAL DUE TO CLOUDS/MOISTURE. EXPECT HIGHS TO BE
AROUND 80.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 29, 11:28 AM EST, 2 hours 47 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE
COULD PRODUCE DAMAGING WINDS DUE TO HIGH LEVELS OF ATMOSPHERIC
INSTABILITY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...
A FRONT WILL STALL OVER THE REGION SATURDAY AND WILL REMAIN IN PLACE
THROUGH EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG THE FRONT. SOME OF THESE COULD PRODUCE LOCALLY HEAVY RAIN AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SKYWARN MAY NEED TO BE ACTIVATED
TODAY.

RDH/HTS

In the hours before

Special weather statement, Aug 29, 1:39 PM EST, 36 minutes before
MDZ003-004-009-VAZ042-WVZ053-291915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORM OVER JEFFERSON COUNTY PUSHING EAST...

AT 239 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BLOOMERY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40
MPH. THE COMMUNITIES OF BALLENGER CREEK...BRUNSWICK AND POINT OF
ROCKS WILL BE AFFECTED BY THIS STORM THROUGH 3:15 PM. SEEK SHELTER
INDOORS WHEN THIS STORM APPROACHES.

MMARGRAF
Special weather statement, Aug 29, 2:00 PM EST, 15 minutes before
VAZ031-042-291930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORM ON CLARKE AND LOUDOUN COUNTY LINE PUSHING
EAST...

AT 300 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF BLUEMONT...MOVING EAST AT 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO
50 MPH. THE COMMUNITIES OF LEESBURG...PURCELLVILLE...ROUND HILL AND
BLUEMONT WILL BE AFFECTED BY THIS STORM THROUGH 330 PM. SEEK SHELTER
INDOORS WHEN THIS STORM APPROACHES.

MMARGRAF

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Frederick

When
August 29, 2:15 PM EST
Where
Frederick County, Brunswick
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A home caught fire after being struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336304.